Hail, Benson
- When
- June 8, 1:33 PM CST
- Where
- Benson County, 6.49 mi SSW of Esmond
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.940, -99.810
Late in the afternoon of the 8th, an upper low was located near the Manitoba Lakes region with a trough/dry line extending through central North Dakota. Behind this boundary, gusty west-northwest winds pushed in drier air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 8th, an upper low was located near the Manitoba Lakes region with a trough/dry line extending through central North Dakota. Behind this boundary, gusty west-northwest winds pushed in drier air. Ahead of the boundary, surface dew points topped out in the mid to upper 50s. Surface heating over central North Dakota combined with cold temperatures aloft to set off a line of thunderstorms. These thunderstorms moved across the Devils Lake region into the northern Red River Valley and slowly weakened by early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 1:20 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 220 PM CDT TUE JUN 8 2010 .SHORT TERM... IMMEDIATE SHORT TERM CONCERN WILL BE SEVERE POTENTIAL EARLY THIS EVENING THEN ATTENTION TURNS TO PERSISTENT RAIN CHANCES THRU THE REST OF THE SHORT TERM. WILL FOLLOW A MODEL BLEND FOR THIS PORTION OF THE FORECAST. TONIGHT...CLEARING LINE TAKING FOREVER TO MOVE INTO EASTERN ND BUT HAS NOW REACHED THE KDVL TO KJMS CORRIDOR. WIND SHIFT LINE/DRY LINE CUTTING ACROSS THE CENTER OF ND WHERE SOME TSTMS HAVE ALREADY DEVELOPED. SFC DEW POINTS AT KBIS/KMOT AT 48F WHERE KDVL/KJMS ARE IN THE UPPER 50S. NICE SURGE OF DRY AIR COMING INTO THE WESTERN HALF OF ND ON BREEZY WESTERLY WINDS. HAVE ABOUT 1000-1500 J/KG OF SFC BASED CAPE IN THE ZONE WHERE THE TSTMS ARE FIRING. SPC MESO CHARTS SHOWING SOME UPPER LEVEL DIVERGENCE JUST AHEAD OF THE LINE OF STORMS WITH COOLER 500MB TEMPS ALSO MOVING INTO NORTH CENTRAL ND. SOME LIMITING PARAMETERS MAY BE THAT THE STORMS ARE MOVING INTO A MUCH COOLER AIRMASS WHERE IT HAS BEEN CLOUDY ALL DAY. KGFK/KFAR HAVE ONLY REACHED THE LOWER 60S TODAY WITH FOG/LOW CLOUDS. 0-6 KM BULK SHEAR VALUES ONLY ABOUT 30...SO NOT THE STRONGEST THERE. SPC HAS ISSUED A MESOSCALE DISCUSSION TALKING ABOUT A MARGINAL THREAT FOR SEVERE HAIL. WILL HAVE TO MONITOR THRU THE LATE AFTERNOON. NICE SPINNING UPPER LOW JUST TO THE WEST OF THE MANITOBA LAKES REGION. AS THIS WAVE MOVES ACROSS SOUTHERN CANADA OVERNIGHT SOME SPOKES OF VORTICITY MAY ROTATE DOWN INTO AREAS ALONG THE CANADIAN BORDER. WILL THEREFORE KEEP SOME CHANCES FOR RAIN ALONG THE CANADIAN BORDER EVEN PAST MIDNIGHT. WED-FRI...WILL KEEP SOME LINGERING SHOWERS AROUND THE NORTHEAST FA ON WED MORNING AS THE UPPER LOW MOVES ACROSS. REST OF THE DAY SHOULD BE QUIET BUT COOL AS A BACK DOOR COLD FRONT DROPS DOWN THE VALLEY THRU THE DAY. 850MB TEMPS COOL TO 6-8C. NEXT CHANCE OF RAIN LOOKS TO BE THU/THU NIGHT. 12Z MODELS SHOW BETTER CHANCES FOR RAIN ON THU ITSELF SO HAVE UPPED PCPN CHANCES JUST A BIT. FORECAST ALREADY HAD LIKELY PCPN CHANCES FOR THU NIGHT AND WILL LEAVE THOSE INTACT. SOME MODELS SHOWING THE MAIN BATCH OF PCPN MOVING TOWARD THE MN ARROWHEAD WHILE OTHERS ARE A LITTLE FURTHER NORTH...SO THE JURY IS STILL OUT. LOTS OF AVAILABLE MOISTURE WITH THE THU/THU NIGHT SYSTEM AS PRECIPITABLE WATER VALUES JUMP UP TO OVER 1.50 INCHES. MODELS SEEM TO AGREE BEST PCPN CHANCES WILL BE ACROSS WEST CENTRAL MN ON FRI SO NO CHANGES THERE. .LONG TERM [SAT-TUE]... A FAIRLY ROBUST SHRTWV TROF CUTS ACROSS THE NRN PLAINS THROUGH THE EARLY PART OF THE WEEKEND... WITH SOME RESIDUAL CLOUDS AND A THREAT OF SHOWERS LINGERING THROUGH SUNDAY. A DRIER H5 RIDGE PATTERN SHOULD DOMINATE THE EARLY WEEK PERIOD... PRODUCING SEASONABLY WARM AND SUNNY CONDITIONS. THE NEXT SHRTWV TROF SHUD DEVELOP A SOUTHWESTERLY FLOW PATTERN ALOFT BY TUESDAY... WITH CONVECTIVE ACTIVITY TO ACCOMPANY. && .AVIATION... PERSISTENT IFR CIGS AND VSBYS ALG AND EAST OF THE RED RIVER WILL SHIFT SLOWLY EWD AHEAD OF APPCHG SFC TROF THROUGH THE AFTERNOON. SHOWERS SHUD DIMINISH THROUGH LATE AFTERNOON IN NWRN MN WITH SCT TSTMS DEVELOPING FROM LATE AFTERNOON INTO EARLY EVENING. WEST OF THE RED RIVER WILL SEE GENLY VFR CONDS WITH SCT TSTMS MOVING WEST TO EAST ACROSS THE AREA THROUGH MID AND LATE AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/GUST/DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT TUE JUN 8 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091345- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 638 AM CDT TUE JUN 8 2010 ...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WILL CONTINUE ACROSS THE REGION THIS MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THIS AFTERNOON A COLD FRONT WILL APPROACH THE REGION REACHING THE VALLEY REGION BY THIS EVENING. THE AIRMASS AHEAD OF THIS FRONT WILL BECOME MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR AFTER 2PM AND A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY ALONG AND WEST OF THE VALLEY. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. THE FAVORED LOCATION FOR STRONG THUNDERSTORMS TONIGHT WILL BE ALONG AND EAST OF THE VALLEY. ANY STORMS SHOULD WEAKEN BELOW SEVERE LIMITS AROUND SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN THURSDAY AND COULD CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. VOELKER
The national radar mosaic for the moment the first event began.
15 hail, 8 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Most of the hail was dime sized, but there were a few quarter sized stones.
Nickel to quarter sized hail fell, but melted quickly in the heavy rain.
Dime to quarter sized hail stripped leaves from trees and bean fields.
Lemon drop to quarter sized hail covered the ground.
The ground was covered by dime to half-dollar sized hail.
A large 18 inch diameter pine tree was snapped off.
Several large trees were blown down in shelterbelts.
Dime to quarter sized hail fell near Gilby.
Several large 8 to 10 inch diameter tree limbs were broken down in shelterbelts.
Several large trees were blown down in shelterbelts.
One or more brief funnel clouds formed along a line from near Veseleyville to near Forest River over a roughly 5 minute period.
Numerous trees were knocked down in shelterbelts over a several mile area in Prairie Centre and Walsh Centre townships.
Several large 4 to 5 inch diameter tree branches were broken down in shelterbelts.
Several trees were blown down in shelterbelts.
Several large tree limbs were broken down in shelterbelts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224184, 224169, 224170, 224171, 224172, 224173, 224175, 224176, 224177, 224178, 224179, 224180, 224181, 245477, 245478, 224182, 224183, 245479, 245480, 245481, 245482, 245483, 245484, 245485.